Rare lung bleeding may be sign of undiagnosed aHUS, per case report
Teenager with gene mutation developed aHUS after kidney transplant
A teenager with a mutation in the C3 gene developed atypical hemolytic uremic syndrome (aHUS), which manifested as bleeding in the lungs, after undergoing kidney transplant surgery.
According to clinicians, a correct and timely diagnosis in a case like this is essential for improving treatment outcomes.
“In patients presenting with unexplained pulmonary hemorrhage and kidney injury following [kidney transplant], genetic aHUS should be considered as a potential differential diagnosis,” the team wrote. With a differential diagnosis, healthcare providers conduct a step-by-step ruling out of conditions with similar symptoms to help determine what’s causing a patient’s illness.
The case of this 18-year-old woman was described in a report, “De novo atypical hemolytic uremic syndrome associated with C3 gene mutation after kidney transplantation: a rare case of life- threatening diffuse alveolar hemorrhage in an adolescent,” published in the journal Nephron.
Lung bleeding found 2 days after surgery with chest CT
aHUS is caused by the abnormal activation of part of the immune system called the complement cascade, which leads to inflammation and blood clotting in small blood vessels, especially in the kidneys. More rarely, the disease can also damage small blood vessels in the lungs.
Mutations in genes that regulate the activity of the complement cascade often are associated with aHUS, but a trigger event usually is also required for the disease to manifest. Organ transplant can act as such a trigger.
Here, clinicians in the Republic of Korea described the case of a woman who was diagnosed with aHUS after undergoing a kidney transplant and experiencing severe bleeding in the lungs.
The woman had been diagnosed with end-stage kidney disease, but its specific cause remained unknown. At the time the kidney transplant was scheduled, she had been undergoing dialysis, a procedure used to filter waste from the blood when the kidneys are unable to do so, for the previous two years.
There were no complications with the surgery. The patient started treatment to prevent organ rejection, and was given immunosuppressants that included steroids, tacrolimus (sold as Prograf, among other brand names), CellCept (mycophenolate mofetil), and Simulect (basiliximab).
Two days after surgery, she coughed up blood and her urine output was lower than normal. This was accompanied by low blood pressure, fever, and an unusually fast heart rhythm. A chest CT scan showed signs of bleeding (hemorrhage) in the lung, along with swelling.
She was placed on assistive breathing and on continuous kidney replacement therapy (CKRT), a non-stop, 24-hour type of dialysis.
Blood work revealed low levels of hemoglobin, the oxygen-carrying protein in red blood cells, and low platelet counts. The levels of C3 and C4 proteins, which are part of the complement system, were normal.
Other blood tests were negative for self-reactive antibodies, as well as for several viruses. Her enzyme activity levels were normal, and a stool culture came back negative, which ruled out typical HUS as a potential cause of her illness.
Soliris treatment led to complete remission of aHUS
The woman underwent plasma exchange therapy for 20 days, and her condition significantly improved. However, 10 days after stopping treatment, she experienced tonic-clonic seizures, recurrent lung bleeding, low urine output, and blood in the urine, known as hematuria.
Plasma exchange therapy was started once again, which improved her condition. Her urine output, however, remained low.
She was removed from assisted breathing and the CKRT was replaced by intermittent hemodialysis — a type of dialysis usually conducted over a short period of time, typically three to five hours a day.
Seventy days after surgery, the transplanted kidney was removed. Further analysis showed a lack of blood flow, as well as signs of swelling and areas of dead tissue. At this point, aHUS was considered and genetic testing revealed the presence of the mutation in the C3 gene.
Treatment was started with Soliris (eculizumab), which led to complete disease remission, and the woman was discharged from the hospital 102 days after undergoing transplant surgery.
Two months later, however, she died due to a perforation of the small intestine, which was deemed to be unrelated to aHUS.
Overall, according to the researchers, this case shows how “timely recognition, etiological [causal] assessment, and appropriate management are pivotal for enhancing” the survival of the transplanted kidney and the patient.